Michigan, 2013

Lake-Effect Snow in Michigan, February 16 to 17, 2013

February 16 to 17, 2013 · NWS DTX · 1 event in 1 county or zone

An intense Lake Huron snow band produced locally up to 11 inches over Croswell in far southeastern Sanilac county. The snow came down in a short 6 hour window.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An intense Lake Huron snow band produced locally up to 11 inches over Croswell in far southeastern Sanilac county. The snow came down in a short 6 hour window.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 16, 7:31 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 16, 7:31 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
731 PM EST SAT FEB 16 2013

.UPDATE...

WILL MAINTAIN WINTER WEATHER ADVISORY FOR HURON...SANILAC AND ST
CLAIR COUNTIES AS SYNOPTIC SCALE SNOW TRANSITIONS TO SCATTERED TO
NUMEROUS LAKE EFFECT SNOW SHOWERS THIS EVENING AS SHORTWAVE PIVOTS
EAST INTO ONTARIO.

VISIBLE SATELLITE EARLIER DENOTED TWO MAIN MESO-VORTICITY CENTERS
ENHANCING INTENSE SNOW SHOWERS OVER LAKE HURON...ONE 50 KM NORTH
OF GODERICH ONTARIO AND THE OTHER PIVOT SOUTH ONTO THE TIP OF THE
THUMB. HIRES MODELS...3KM HRRR...LOCAL 4KM WRF AND 13KM RUC...HAD
DECENT HANDLE ON EASTERNMOST VORT CENTER...BUT ALL BUT MISSED THE
WESTERNMOST CENTER.

AS THE EVENING HAS PROGRESSED...THIS WESTERN VORTICITY CENTER HAS
TRACKED THROUGH THE THUMB AND BROUGHT ISOLATED INTENSE SNOW
SHOWERS. IT HAS ALSO SEEMED TO ACCELERATE THE SOUTHWARD PIVOT OF
THE OTHER CENTER...AS COMPARED TO THE HIRES MODEL SOLUTIONS WHICH
BROUGHT A GOOD DEAL OF CONVERGENCE ON SHORE...CENTERED ON SANILAC
COUNTY. AS LONG AS THIS TREND CONTINUES (AND THE MOST RECENT 21Z
HRRR RUN SHIFTED THIS DIRECTION)...THE MOST INTENSE AND PERSISTENT
SNOW SQUALLS WILL REMAIN MAINLY OFFSHORE. STILL EXPECT 3 TO 6
INCHES OF SNOW IN LOCAL AREAS NEAR THE LAKE HURON SHORELINE AS
THIS AREA OF SNOW SHOWERS PIVOTS SOUTH AND BRUSHES THE REGION.

IF SECOND MESO VORT IS ABLE TO WOBBLE WESTWARD AT ALL LATER THIS
EVNEING AS IT WORKS IN BEHIND THE FIRST CENTER...A LAKE EFFECT SNOW
WARNING WOULD BE REQUIRED AS ECHO TOPS ON KAPX/KDTX 88DS HAVE BEEN
RUNNING AT 10+ KFT WITH EXETER WSO RADAR SHOWING 30-35 DBZ CORES
IN SIMILAR INTENSE SNOW SHOWERS. THESE TOGETHER SUPPORT 2 TO 3
INCH PER HOUR SNOWFALL RATES IN THE MOST INTENSE SQUALLS SO ANY
BANDING SETTING UP ONSHORE FOR 2 TO 3 HOURS WOULD BRING TOTALS IN
EXCESS OF 6 INCHES.

&&

.AVIATION...ISSUED 608 PM EST SAT FEB 16 2013

//DISCUSSION...

SCATTERED SNOW SHOWERS WILL GRADUALLY DIMINISH IN INTENSITY AND
COVERAGE THIS EVENING AS SHORTWAVE PIVOTS EAST OF THE AREA. MVFR TO
LOWER VFR CIGS CAN BE EXPECTED WITH THESE SHOWERS WITH OCCASIONAL
VSBYS AOB 2-3SM. MOST ACTIVITY WILL BE OUT OF TERMINALS BY 03Z-04Z
WITH SOME BRIEF CLEARING OVERNIGHT BEFORE DIURNAL STRATO-CU DEVELOPS
BY LATE SUNDAY MORNING.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILING HEIGHTS BELOW 5000 FEET THROUGH 07Z-09Z
TONIGHT.

* HIGH CONFIDENCE IN PRECIPITATION TYPE BEING SNOW.

&&

.PREV DISCUSSION...ISSUED 352 PM EST SAT FEB 16 2013

SHORT TERM...THIS AFTERNOON AND TONIGHT

UPPER LEVEL WAVE AND MID LEVEL COLD POOL HAVE BROUGHT SEVERAL SNOW
SQUALLS TO SOUTHEAST MICHIGAN TODAY...DROPPING A QUICK 1 TO 2 INCHES
OF SNOW ACROSS AREAS ALONG AND SOUTH OF THE INTERSTATE 69 CORRIDOR.
HOWEVER THE SURFACE TROUGH AND PV ANOMALY HAVE YET TO TRACK THROUGH
SOUTHEAST MICHIGAN. THESE FEATURES WILL TRACK THROUGH DURING THE
EVENING HOURS AND TURN WINDS TO A NORTHERLY DIRECTION...BRINGING
COOLER AIR AND LAKE MOISTURE IN FROM LAKE HURON. ALTHOUGH THE DTX
HIRES WRF RUNS DEVELOP AN IMPRESSIVE LAKE EFFECT BAND THAT TRACKS
THROUGH THE THUMB REGION BETWEEN 21Z AND 06Z...MODEL INITIALIZATION
IS VERY POOR AS THE 20Z PANEL INDICATES THERE SHOULD BE AN
IMPRESSIVE BAND JUST OFFSHORE OF HURON COUNTY...WHICH BY THE VISIBLE
SATELLITE IMAGERY IS FAR FROM REALITY. THIS FAILURE IN THE MODEL
LOOKS TO BE THE FAILURE OF A MESOLOW TO DEVELOP ACROSS CENTRAL LAKE
HURON...INSTEAD THE LAKE EFFECT IS IN A NORTHWEST TO SOUTHEAST
ORIENTATION BEHIND THE MAIN SURFACE TROUGH.  THIS IS ACTUALLY
DEPICTED RATHER WELL BY THE HRRR MODEL WHICH BRINGS THIS FEATURE
SOUTH THROUGH THE EARLY EVENING HOURS AND DEVELOPS A NORTH-SOUTH
BAND OF LAKE EFFECT SNOW ACROSS THE EASTERN THUMB WITH SIGNIFICANT
ASSISTANCE FROM CONVERGENCE AS NORTH-NORTHWEST WINDS OVER THE LAKE
CONVERGE WITH NORTHEASTERLY WINDS ACROSS SOUTHERN LAKE HURON. THIS
SETUP WOULD BRING SEVERAL INCHES OF ACCUMULATING SNOW TO SANILAC AND
ST. CLAIR COUNTIES DURING THE EVENING HOURS UNTIL LAKE WINDS TURN
MORE NORTHERLY AND CONVERGENCE ALONG THE LAKE BECOMES BROADER. TO
ADD TO THE CONFUSION THE NAM MODEL IS VERY BRIEF WITH THE
CONVERGENCE AND KEEPS MOST OF THE LAKE EFFECT SNOW OFFSHORE DURING
THE EVENING HOURS.

GIVEN THE GOOD INITIALIZATION INCLINATION IS TO LEAN TOWARDS THE
HRRR SOLUTION AS EAST-WEST BANDS TEND TO TRANSITION TO NORTH-SOUTH
AS THEY ENCOUNTER THE TOPOGRAPHY OF THE THUMB REGION...HOWEVER
CANNOT RULE OUT THE POSSIBILITY OF A MESOLOW FORMING AND TRACKING
FARTHER INLAND THAN SANILAC AND ST. CLAIR COUNTIES. THEREFORE WILL
HANG ONTO THE WINTER WEATHER ADVISORY FOR THE THUMB REGION AND LET
LATER SHIFTS PARE DOWN THE HEADLINE AS THE NATURE AND ORIENTATION OF
THE LAKE EFFECT BECOME APPARENT DURING THE EVENING HOURS. THE
PREVIOUS FORECAST AMOUNTS STILL LOOK SOLID IN THIS REGION WITH A
GOOD 2 TO 4 INCHES EXPECTED WITH ISOLATED 6 INCH AMOUNTS NEAR THE
LAKE HURON SHORELINE AREAS.

LONG TERM...SUNDAY THROUGH FRIDAY

VERY STRONG NEGATIVE POTENTIAL VORTICITY ADVECTION FROM RETREATING
LARGE WAVELENGTH UPPER LEVEL TROUGH WILL LEAD TO RAPID 1000-500MB
GEOPOTENTIAL HIGH RISES OVER SOUTHEASTERN MICHIGAN 12-00Z SUNDAY.
THE MAXIMUM OF GEOPOTENTIAL HEIGHT RISES WILL REMAIN OVER THE
SOUTHERN APPALACHIANS IN RESPONSE TO THE BOMBING
NOR'EASTER...HOWEVER...HEIGHT RISE RIDGE AXIS WILL EXTEND NORTHWARD
INTO CENTRAL GREAT LAKES. REMNANT LAKE EFFECT WILL BE ONGOING OVER
SOUTH LAKE HURON THROUGH SUNDAY AFTERNOON BEFORE SWEEPING EASTWARD
DUE TO INCREASING WESTERLY COLUMN FLOW. HIGH TEMPERATURES TOMORROW
WILL BE CONSIDERABLY COLD...SOME 10-13 DEGREES BELOW NORMAL. A
RATHER RAW DAY WITH JUST ENOUGH WIND MAGNITUDE TO ALLOW FOR WIND
CHILL VALUES IN THE SINGLE DIGITS BEFORE NOON...TOPPING OUT BETWEEN
10-15 DEGREES FOR THE AFTERNOON. TYPICAL QUESTION MARK EXISTS
CONCERNING POTENTIAL FOR STRATOCUMULUS TOMORROW. THE AREAS
POSITION/PROXIMITY WITHIN EDGE OF RETREATING TROUGH AND OVERALL
ARCTIC AIRMASS SUGGESTS SUNSHINE WILL GREET US IN THE MORNING. THIS
CERTAINLY HAS SUPPORT WHEN LOOKING AT SATELLITE IMAGERY OVER
NORTHERN MINNESOTA. THE MODELED INVERSION AT ROUGHLY 5 KFT AGL IS
INTERESTING AS THE SOLUTION SHOWS NO MOISTURE TRAPPED WITHIN THE
STABLE STRATIFIED LAYER IMMEDIATELY ABOVE INVERSION BASE OR EVEN AT
THE INVERSION BASE ITSELF. WILL CONTINUE WITH THE INHERITED FORECAST
WHICH CALLS FOR SUNSHINE TOMORROW.

MODELS ARE COMING INTO AN AGREEMENT WITH THE SYSTEM THAT WILL
APPROACH THE AREA MONDAY NIGHT. OVERALL...SYSTEM DYNAMICAL SUPPORT
APPEARS ABOVE AVERAGE AS THE SOUTHERN EXTENSION OF THE MIDLEVEL
TROUGH WILL BECOME LINKED TO SOUTHERN STREAM JET STREAM ENERGY OVER
THE FOUR CORNERS AREA SUNDAY NIGHT. THE TROUGH AXIS WHICH WILL BEGIN
AT A POSITIVE TILT WILL TURN NEUTRAL MONDAY NIGHT AND EVENTUALLY
NEGATIVE BY TUESDAY MORNING. THE PRECEDING WARM AIR ADVECTION...WING
OF ISENTROPIC LIFT IS SHOWN TO BE DRY. IT WILL REQUIRE ACTUAL
MOISTURE TRANSPORT AND UPPER LEVEL JET SUPPORT TO GET PRECIPITATION
GOING. DELAYED PRECIPITATION ONSET TIMING A FEW HOURS...NOW EXPECTED
MAINLY FOR THE FIRST HALF OF MONDAY NIGHT. THE GFS SOLUTION AND
RESULTANT PRECIPITATION TYPE SEEMS HIGHLY SUSPECT GIVEN THE OVERALL
HEIGHT PATTERN AND FORECASTED WIND FIELD. REST OF THE MEDIUM RANGE
SUITE SUGGESTS THAT A SUBSTANTIAL WARM LAYER FROM SFC-5 KFT AGL WILL
SLIDE IN SUPPORTING A RAPID TRANSITION TO RAIN. FROM THIS VANTAGE
POINT THIS SYSTEM HAS THE POTENTIAL TO BECOME A HIGHER IMPACT WIND
EVENT. RIGHT NOW...FORECASTED VALUES OF UPWARDS OF 30 KNOTS SEEMS
GOOD...WITH ALL THE MAIN FEATURE SLIGHTLY OUT OF PHASE. SUBSEQUENT
SHIFTS CAN FINE TUNE THIS.

MARINE...

OTHER THAN AN ACTIVE SNOW SHOWER PATTERN TONIGHT...MARINE CONDITIONS
WILL BE FAVORABLE THROUGH SUNDAY IN TERMS OF WIND OVER ALL MARINE
AREAS AND WAVES OVER THE OPEN WATERS OF LAKE HURON. AFTER THAT...A
STRONG LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP OVER THE PLAINS
AND MIDWEST AND MOVE THROUGH THE GREAT LAKES MONDAY AND TUESDAY.
MILD AIR SPREADING NORTHWARD AHEAD OF THE SYSTEM WILL BRING RAIN TO
ALL AREAS EXCEPT THE FAR NORTH REACHES OF LAKE HURON. A STRONG COLD
FRONT IS EXPECTED TO BRING A SHARP WESTERLY WIND SHIFT TUESDAY
MORNING BUT SPEEDS ARE EXPECTED TO REMAIN BELOW GALE FORCE FOR
NOW. STRONG NORTHWEST WIND TRAILING THE FRONT WILL EASE IN SPEED
DURING WEDNESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY...MIZ049...UNTIL MIDNIGHT SUNDAY.

     WINTER WEATHER ADVISORY...MIZ055-MIZ063...UNTIL 2 AM SUNDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE.......DG
AVIATION.....DG
SHORT TERM...KURIMSKI
LONG TERM....CB
MARINE.......KURIMSKI

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Feb 16, 7:37 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
737 PM EST SAT FEB 16 2013

MIZ049-055-063-170930-
HURON-SANILAC-ST. CLAIR-
737 PM EST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT. REFER TO THE LATEST WINTER
WEATHER MESSAGE AND FORECASTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MIZ047-048-053-054-060>062-068>070-075-076-082-083-170930-
MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
737 PM EST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-170930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
737 PM EST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Feb 16, 3:58 PM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
358 PM EST SAT FEB 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     SNOW             ROMULUS                 42.22N 83.37W
02/16/2013  M2.1 INCH        WAYNE              MI   OFFICIAL NWS OBS

            7 HOUR TOTAL AT DETROIT METRO AIRPORT

&&

MOSTEIKO
Special weather statement, Feb 16, 4:18 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
418 PM EST SAT FEB 16 2013

MIZ049-054-055-062-063-170000-
HURON-TUSCOLA-SANILAC-LAPEER-ST. CLAIR-
INCLUDING THE CITIES OF...BAD AXE...CARO...SANDUSKY...LAPEER...
PORT HURON
418 PM EST SAT FEB 16 2013

...WINTER WEATHER ADVISORY INTO THIS EVENING...

POCKETS OF MODERATE TO HEAVY SNOW SHOWERS WILL AFFECT PORTIONS OF
THE AREA DURING THE NEXT SEVERAL HOURS. THE MOST CONCENTRATED SNOW
SHOWER ACTIVITY WILL SHIFT EAST OF CARO AND LAPEER AND FOCUS FROM
AROUND PORT SANILAC SOUTH TO PORT HURON. WITHIN THIS AREA...HEAVY
SNOW SHOWERS WILL OCCASIONALLY REDUCE THE VISIBILITY TO AROUND ONE
QUARTER OF A MILE AND BRING A QUICK INCH OR TWO OF POWDERY SNOWFALL.
DRIVE WITH CARE LATE THIS AFTERNOON AS TRAVEL WITH BE DIFFICULT AT
TIMES DUE TO SNOW COVERED ROADS AND LOW VISIBILITIES AT TIMES.

DG
Local storm report, Feb 16, 5:18 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
518 PM EST SAT FEB 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     SNOW             2 N MOUNT CLEMENS       42.63N 82.88W
02/16/2013  E3.0 INCH        MACOMB             MI   TRAINED SPOTTER

            4 HOUR TOTAL, MOST FELL DURING 1 HOUR SNOW SQUALL.

&&

MOSTEIKO
Special weather statement, Feb 16, 5:46 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
546 PM EST SAT FEB 16 2013

MIZ049-054-055-062-063-170145-
HURON-TUSCOLA-SANILAC-LAPEER-ST. CLAIR-
INCLUDING THE CITIES OF...BAD AXE...CARO...SANDUSKY...LAPEER...
PORT HURON
546 PM EST SAT FEB 16 2013

...A WINTER WEATHER ADVISORY WILL CONTINUE INTO THIS EVENING...

POCKETS OF MODERATE SNOW SHOWERS CONTINUE TO AFFECT PARTS OF THE
AREA WITH THE MOST CONCENTRATED ACTIVITY FOCUSED OVER SANILAC AND
ST CLAIR COUNTIES. THIS ACTIVITY WILL SLOWLY WEAKEN AS IT SHIFTS
INTO ONTARIO OVER THE NEXT FEW HOURS...BRINGING ANOTHER INCH OF
SNOW IN LOCAL SPOTS.

FURTHER NORTH...THE LEADING EDGE OF HEAVY LAKE EFFECT SNOW SHOWERS
WILL SPREAD ONSHORE OVER HURON COUNTY BETWEEN 6 AND 7 PM...BRINGING
LOCALLY INTENSE SNOW SHOWERS WITH VISIBILITIES LESS THAN ONE QUARTER
OF A MILE AT TIMES. A COUPLE OF INCHES OF SNOW WILL BE POSSIBLE
WITHIN THE HEAVIEST SNOW SHOWERS THROUGH 730 PM AS THIS ACTIVITY
SLOWLY INCREASES OVER THE EASTERN THUMB.

DRIVE WITH CARE THIS EVENING AS TRAVEL CONDITIONS WILL BE DIFFICULT
IN SOME LOCATIONS DUE TO SLIPPERY SNOW COVERED ROADS AND HIGHLY
VARIABLE VISIBILITIES.

DG
Special weather statement, Feb 16, 8:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
812 PM EST SAT FEB 16 2013

MIZ049-055-063-170315-
HURON-SANILAC-ST. CLAIR-
INCLUDING THE CITIES OF...BAD AXE...SANDUSKY...PORT HURON
812 PM EST SAT FEB 16 2013

...WINTER WEATHER ADVISORY WILL CONTINUE THROUGH THE EVENING...

THE REMAINING AREA OF LIGHT SNOW ASSOCIATED WITH A PASSING LOW
PRESSURE SYSTEM WILL BE ENHANCED BY LAKE EFFECT SNOW SHOWERS IN
AND AROUND PORT HURON AND THE ST CLAIR COUNTY SHORELINE. THIS WILL
BRING LOCALIZED VISIBILITIES OF 1 MILE OR SO THROUGH 10 PM AND
PRODUCE AN ADDITIONAL INCH OF SNOW IN A FEW LOCATIONS BETWEEN 8
AND 10 PM.

FURTHER NORTH...HEAVY LAKE EFFECT SNOW SHOWERS WILL TRACK SOUTH
ALONG THE EASTERN SHORELINE OF THE THUMB...BRINGING A BRIEF PERIOD
OF HEAVY SNOWFALL FROM HARBOR BEACH TO PORT SANILAC. ADDITIONAL
SNOWFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE BY 10 PM.

DRIVE WITH CARE AS SOME ROADS WILL BE SNOW COVERED AND SLICK FROM
THIS SNOW WITH HIGHLY VARIABLE VISIBILITIES FURTHER IMPACTING TRAVEL
CONDITIONS.

DG
Local storm report, Feb 16, 8:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
857 PM EST SAT FEB 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     SNOW             GOODELLS                42.98N 82.68W
02/16/2013  M3.5 INCH        ST. CLAIR          MI   TRAINED SPOTTER

            5 HOUR TOTAL.

&&

MOSTEIKO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Sanilac

When
February 16, 9:00 PM EST to February 17, 1:00 AM EST
Where
Sanilac forecast zone
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432494.